COVID-19 Vaccine-Related eConsults: Case 14
eConsult Clinical Question
A 53-year-old female patient has ongoing shortness of breath, palpitations, and right sided body pain after receiving the COVID-19 vaccine. She has never been diagnosed with asthma but had albuterol inhaler for many years after getting frequent episodes of bronchitis. She got her second dose of Moderna and had reaction. About 1-2 hours after vaccine, had severe shortness of breath. She was "down" for a week with difficulty breathing, fever, vomiting. Started at that time, she was requiring her albuterol more (about 3x per day compared to less than once per week) and struggling with exercise that wouldn't have been difficult before.
She seemed to be getting better, but then started to get worse again 8 months after second vaccine dose. Her chest X-ray was normal. Her pulmonary function tests (PFTs) completed the next month showed normal forced vital capacity (FVC)/forced expiratory volume (FEV) (84%) but improved to 103% after albuterol. She had a low FVC and normal FVC/FEV ratio, suggesting mild restrictive lung disease; however, she had post-bronchodilator improvement. She started a low dose inhaled corticosteroid (ICS), which helped symptoms significantly. Patient is wondering if the vaccine may have caused long lasting side effects like this. If so, is there anything else you would recommend in terms of evaluation or management? Should she get a booster dose?
- Patient developed hyperreactive airways a few hours after the COVID-19 vaccine and now requires regular use of inhaled corticosteroid/short acting beta agonist (ICS/SABA). While not documented in literature, there is anecdotal reports of new onset symptoms after vaccination. It is unclear at this time the exact etiology of this. She may have been at higher risk and vaccination led to clinical revelation of this underlying condition versus new onset of disease.
- Regardless, most cases improve with time. The natural history is unclear and repeat vaccination may cause no change in symptoms or exacerbate symptoms. The risk/benefit must be discussed with the patient in detail. If the patient is at high risk of complications from the virus beyond their asthma, then vaccination is likely beneficial.
- I would continue the regular use of inhaled corticosteroids and short acting beta agonists as needed if vaccination is considered. No additional precautions would necessarily be recommended. No other management is truly necessary at this time.
- If primary recommendations do not address the clinical question, I recommend a full referral to Allergy/Immunology.
These real-life examples have some limitations. Given the evolving recommendations and guidance on COVID-19 care, these cases should not be considered complete or definitive and may not reflect the most up-to-date guidance.